Which medications can cause elevations of alanine aminotransferase (ALT) and aspartate aminotransferase (AST), and why do both enzymes increase simultaneously?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: March 12, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Medications That Elevate ALT and AST

Numerous medications can cause elevations in both ALT and AST through direct hepatocellular injury, leading to leakage of these intracellular enzymes into the bloodstream; drug-induced liver injury (DILI) is an uncommon but important cause of aminotransferase elevations that must be systematically evaluated in any patient with elevated liver enzymes. 1

Why Both Enzymes Elevate Simultaneously

Mechanism of Concurrent Elevation

  • Both ALT and AST are concentrated within hepatocytes, and when hepatocellular injury or necrosis occurs from any cause—including medications—these enzymes leak from damaged liver cells into the serum 1

  • Hepatocellular injury causes the release of ALT and AST together because both enzymes are present in liver cells, though ALT is more liver-specific while AST can also originate from heart, skeletal muscle, kidneys, brain, and red blood cells 1

  • Drug-induced hepatotoxicity typically produces a hepatocellular pattern where aminotransferases are elevated much higher than alkaline phosphatase, reflecting direct damage to liver cell membranes 1

Common Medications Causing Elevated ALT and AST

Statins

  • Statins (atorvastatin, rosuvastatin) can cause increases in AST and ALT levels during treatment, though severe hepatotoxicity is relatively uncommon 2
  • Elevations typically occur early in therapy and may be dose-dependent 2

Antiretroviral Medications

  • Nonnucleoside reverse-transcriptase inhibitors (NNRTIs) cause ALT/AST elevations >5 times the upper limit of normal in approximately 10% of patients, with about two-thirds being asymptomatic 3
  • Nevirapine produces symptomatic hepatic events in 4.9% of treated patients, with significantly higher rates in those with concurrent chronic viral hepatitis B or C 3
  • The overall rate of severe hepatotoxicity is relatively low but requires monitoring 3

Acetaminophen (Paracetamol)

  • Acute paracetamol-induced liver injury is one of the classic causes of dramatically elevated aminotransferases (ALT >1,000 IU/L) and represents a common form of DILI 4
  • This typically produces acute hepatocellular necrosis with massive enzyme release 4

Other Hepatotoxic Medications

  • The initial evaluation of abnormal liver tests must include a detailed inventory of all medications, including vitamins, herbs, and over-the-counter drugs 5
  • Drug-induced liver injury is listed as an uncommon cause of mild aminotransferase increases but must always be considered 1

Clinical Approach to Drug-Related Elevations

Severity Classification

  • Mild elevation: <5 times the upper reference limit 1
  • Moderate elevation: 5-10 times the upper reference limit 1
  • Severe elevation: >10 times the upper reference limit 1

Key Diagnostic Considerations

  • When evaluating elevated aminotransferases, obtain a complete medication history including substance abuse, as this is essential for identifying DILI 6
  • ALT elevations are more specific for liver injury due to low concentrations in skeletal muscle and kidney, whereas AST can be elevated from non-hepatic causes 1
  • If markedly elevated and/or persistent ALT and AST levels are noted, a more expeditious and complete diagnostic evaluation is warranted 5

Important Caveats

  • Chronic ALT or AST elevations lasting 6 or more months usually warrant additional serologic and radiologic evaluations and potentially liver biopsy 5
  • In patients with risk factors for chronic viral hepatitis (hepatitis B or C), medication-induced hepatotoxicity may be significantly more severe 3
  • The AST:ALT ratio can provide diagnostic clues: ratios >2 suggest alcohol-induced liver disease, while ratios <1 suggest metabolic disease-related fatty liver 1

References

Guideline

acr appropriateness criteria® abnormal liver function tests.

Journal of the American College of Radiology, 2023

Research

Drug-induced liver injury associated with the use of nonnucleoside reverse-transcriptase inhibitors.

Clinical infectious diseases : an official publication of the Infectious Diseases Society of America, 2004

Research

Blood alanine aminotransferase levels >1,000 IU/l - causes and outcomes.

Clinical medicine (London, England), 2015

Research

Elevated Alt and Ast in an Asymptomatic Person: What the primary care doctor should do?

Malaysian family physician : the official journal of the Academy of Family Physicians of Malaysia, 2009

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.